2017 Volume 30 Issue 2 Pages 135-143
Several cationic-amphiphilic drugs such as chloroquine and amiodarone are known to induce phospholipidosis in the cornea by systemic administration. However, the characteristics of ophthalmological and pathological changes when phospholipidosis-inducing drugs are topically applied have not been well studied. This study was conducted to investigate the characteristics of corneal changes caused by topical application of chloroquine and amiodarone to Japanese white rabbits. The changes were evaluated by ophthalmological, histopathological, and ultrastructural examinations. An in vivo confocal microscopy was also applied to the chloroquine-treated corneas. In both chloroquine- and amiodarone-treated corneas, diffuse cloudiness was observed by slit-lamp biomicroscopy, and its transparency increased with duration of dosing. Confocal microscopy showed punctate dots in the corneal epithelium. Histopathologically, cytoplasmic vacuolation was found in the corneal epithelium and keratocytes in both chloroquine- and amiodarone-treated eyes. Furthermore, foamy cytoplasm of the corneal endothelium was observed in the chloroquine-treated eyes. Ultrastructural examination showed multi-lamellar inclusion bodies or membrane-like debris in the lysosome-like vacuoles in the cytoplasm of corneal cells, which is a characteristic of the lesions of phospholipidosis. These changes disappeared after a withdrawal period. Continuous dosing of chloroquine resulted in corneal erosion and focal corneal opacity as shown by gross observation and slit-lamp biomicroscopy. Confocal microscopy could detect the corneal changes prior to the appearance of these ophthalmological changes. The present study showed that phospholipidosis caused by ocular administration of chloroquine and amiodarone first induces reversible diffuse corneal cloudiness. Confocal microscopy is a useful method for monitoring induction of corneal phospholipidosis.